Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Morse theory for the Yang-Mills functional via equivariant homotopy theory

Author: Ursula Gritsch
Journal: Trans. Amer. Math. Soc. 352 (2000), 3473-3493
MSC (2000): Primary 58E15, 55P91
Published electronically: April 17, 2000
MathSciNet review: 1695023
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show the existence of non-minimal critical points of the Yang-Mills functional over a certain family of 4-manifolds $\{ M_{2g} : g=0,1,2, \ldots \}$ with generic $SU(2)$-invariant metrics using Morse and homotopy theoretic methods. These manifolds are acted on fixed point freely by the Lie group $SU(2)$ with quotient a compact Riemann surface of even genus. We use a version of invariant Morse theory for the Yang-Mills functional used by Parker in A Morse theory for equivariant Yang-Mills, Duke Math. J. 66-2 (1992), 337-356 and Råde in Compactness theorems for invariant connections, submitted for publication.

References [Enhancements On Off] (What's this?)

  • [AB] Atiyah, M.F., Bott, R.: The Yang-Mills equation over Riemann surfaces, Phil. Trans. Roy. Soc. London A 308 (1982), 523-615. MR 85k:14006
  • [AHS] Atiyah, M.F., Hitchin, N.J., Singer, I.M.: Self-duality in four-dimensional Riemannian geometry, Proc. Roy. Soc. London A 362 (1978), 425-461. MR 80d:53023
  • [AS] Atiyah, M.F., Singer, I.M.: The index of elliptic operators: III, Ann. of Math. 87 (1968), 546-604. MR 38:5245
  • [BoH] Borel, A., Hirzebruch, F.: Characteristic classes and homogeneous spaces I, Amer. J. Math. 80 (1958), 458-538. MR 21:1586
  • [Ba] Braam, P.J.: Magnetic monopoles on three-manifolds, J. Differential Geometry 30 (1989), 425-464. MR 90e:53040
  • [Cho] Cho, Y. S.: Finite group actions on the moduli space of self dual connections I, Trans. Amer. Math. Soc., 323, No. 1 (1991), 233-261. MR 91d:58030
  • [DK] Donaldson, S.K., Kronheimer, P.B.: ``The Geometry of Four-Manifolds'', Oxford mathematical monographs, 1990, Oxford University Press. MR 92a:57036
  • [FU] Freed, D.S., Uhlenbeck, K.K.: ``Instantons and Four-Manifolds'', MSRI publications, Vol. 1, 1984, New York-Berlin-Heidelberg: Springer Verlag. MR 91i:57019
  • [LM] Lawson, H.B. Jr., Michelsohn, M.-L.: ``Spin Geometry'', Princeton Mathematical Series Vol. 38, 1989, Princeton University Press. MR 91g:53001
  • [MS] Milnor, J.W., Stasheff, J.D.: ``Characteristic Classes'', Annals of Mathematical Studies No. 76, 1974, Princeton University Press. MR 55:13428
  • [Pal1] Palais, R.S.: Lusternik-Schnirelman Theory on Banach Manifolds, Topology Vol. 5 (1966), 115-132. MR 41:4584
  • [Pal2] Palais, R.S.: The Principle of Symmetric Criticality, Comm. Math. Phys. 69 (1979), 19-30. MR 81c:58026
  • [Pa1] Parker, T.H.: A Morse theory for equivariant Yang-Mills, Duke Mathematical Journal, Vol. 66, No. 2 (1992), 337-356. MR 93e:58031
  • [Pa2] Parker, T.H.: Non-minimal Yang-Mills fields and dynamics, Invent. Math. 107 (1992), 397-420. MR 93b:58037
  • [Rå] Råde, J.: Compactness Theorems for Invariant Connections, submitted for publication.
  • [Se] Segal, G.B.: Equivariant K-theory, Publ. Math. Inst. Hautes Études Sci. 34 (1968), 129-151. MR 38:2769
  • [SS] Sadun, L., Segert, J.: Non-self-dual Yang-Mills connections with quadrupole symmetry, Comm. Math. Phys. 145 (1992), 363-391. MR 94b:53056
  • [SSU] Sibner, L.M., Sibner, R.J., Uhlenbeck, K.K. : Solutions to Yang-Mills equations that are not self-dual, Proc. Natl. Acad. Sci. USA Vol. 86 (1989), 8610-8613. MR 90j:58032
  • [Wa] Wasserman, A.G.: Equivariant differential topology, Topology Vol. 8 (1969), 127-150. MR 40:3563
  • [Wan] Wang, H.-Y.: The existence of nonminimal solutions to the Yang-Mills equation with group $SU(2)$ on $S^{2} \times S^{2}$ and $S^{1} \times S^{3}$, J. Differential Geometry Vol. 34 (1991), 701-767. MR 93b:58036

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 58E15, 55P91

Retrieve articles in all journals with MSC (2000): 58E15, 55P91

Additional Information

Ursula Gritsch
Affiliation: Department of Pure Mathematics and Mathematical Statistics, University of Cambridge, 16 Mill Lane, Cambridge, CB2 1SB, U.K.
Address at time of publication: Department of Mathematics, University of California, Berkeley, Evans Hall, Berkeley, California 94720-3840

Keywords: Non-minimal critical points, Yang-Mills, equivariant gauge theory, equivariant homotopy theory
Received by editor(s): March 24, 1998
Received by editor(s) in revised form: September 20, 1998
Published electronically: April 17, 2000
Additional Notes: This note is part of my Ph.D. thesis written at Stanford University, 1997. I thank my advisor Ralph Cohen for constant support and encouragement and the Studienstifung des deutschen Volkes for a dissertation fellowship. Part of this paper was written while the author was supported by an EPSRC-fellowship at DPMMS, Cambridge, U.K
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society